Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Columbia, SC

August 18, 2003Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2003, 6:11 PM EDT for Calhoun County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 6:11 PM EDT (22:11 UTC)
Expired
Aug 18, 2003, 7:00 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 182211
SVRCAE
SCC017-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT.

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ST. MATTHEWS..MOVING      
  SOUTHEAST AT AROUND 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
  SOUTHERN CALHOUN 

LAT...LON 3364 8057 3359 8050 3355 8050 3354 8059
          3344 8062 3362 8082 3371 8074

LCV/RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:34 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 2:34 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON AUG 18 2003

TONIGHT: BOUNDARY HAS SET UP ACROSS THE CWA JUST SOUTH OF CAE.
SHOWERS ARE DEVELOPING FROM AGS INTO MANNING. BOUNDARY IS EXPECTED
TO DRIFT TO THE SOUTH OVERNIGHT. TEMPERATURES ARE EXPECTED TO BE
NEAR NORMAL TONIGHT WITH PATCHY FOG DEVELOPING TOWARDS MORNING.

TUESDAY THROUGH THURSDAY: UPPER LEVEL RIDGE IS EXPECTED TO BUILD IN
OVER THE AREA WITH WARMER TEMPERATURES AND CONTINUED HIGH HUMIDITY.
DIURNAL AFTERNOON AND EVENING CONVECTION WILL BE EXPECTED AS WEAK
UPPER LEVEL SHORT WAVES WILL SLOWLY DRIFT AROUND IN THE MEAN RIDGE
PATTERN. MODES SEEM TO BE HANDLING THE UPPER LEVEL FEATURES FAIRLY
WELL.

THURSDAY THROUGH SATURDAY: STRONG COLD FRONT IS EXPECTED TO MOVE IN
HERE LATE FRIDAY AND INTO SATURDAY. TIMING IS STILL A PROBLEM WITH
FRONTS IN THE EXTENDED. MODELS TEND TO BE A BIT FAST. FRONT WILL
BECOME STATIONARY DURING THE WEEKEND WITH HIGHER POPS EXPECTED
DURING THE WEEKEND.

SUNDAY AND MONDAY: HIGH PRESSURE WILL DEVELOP OVER THE NE PART OF
THE US. HIGH WILL TRY TO BUILD DOWN THE COAST MONDAY AS FRONT WILL
SLIDE EAST. SHOULD BRING IN SOME COOLER TEMPERATURES FOR MONDAY.

CAE   72  90  69  89 /  10  20  10  20
AGS   72  91  69  90 /  10  20  10  20
SSC   72  90  69  89 /  10  20  10  20
OGB   73  91  70  90 /  20  20  10  20

.CAE...
GA...NONE.
SC...NONE.

JDB
Hazardous weather outlook, Aug 18, 5:35 AM EDT, 12 hours 36 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
A SLOW MOVING COLD FRONT WILL BE ACROSS THE AREA THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THE
STRONGER STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 18, 2:27 PM EDT, 3 hours 44 minutes before
SCZ038-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 300 PM
EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES EAST OF MANNING. THE STORM WAS
NEARLY STATIONARY BUT COULD INCREASE IN SIZE AND AFFECT MANNING
BY 245 PM. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MANNING AND TURBEVILLE THROUGH 300 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:55 PM EDTSevere Thunderstorm WarningCAEMcCormick50 min
Aug 18, 2:50 PM EDTSevere Thunderstorm WarningCAEClarendon40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.